WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 3
- Identification Errors 1
- Medication Safety 2
Jennifer Malana, MSN, RN, and Audrey Lyndon, PhD, RN; October 2016
A pregnant woman was admitted for induction of labor for postterm dates. Prior to artificial rupture of membranes (AROM), the intern found a negative culture for group B strep in the hospital record but failed to note a positive culture in faxed records from an outside clinic. Another physician caught the error, ordered antibiotics, and delayed AROM to allow time for the medication to infuse.
- Spotlight Case
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD; May 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Rachel Sorokin, MD, and Mitchell Conn, MD, MBA; August 2012
Admitted for treatment of congestive heart failure, an elderly man with a percutaneously placed gastric feeding tube began to have liters of watery stool daily. A tube check revealed that the tip of the feeding tube was in the colon and not the stomach.
- Spotlight Case
Albert Wu, MD, MPH; November 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.